Arkansas, 2009

Tornadoes and Hail in Arkansas, April 8 to 9, 2009

April 8 to 9, 2009 · NWS LZK · 92 events in 25 counties and zones

Low pressure aloft approached from the west and collided with moisture and instability. Thunderstorms developed in eastern Oklahoma during the afternoon, then became more numerous as they entered western Arkansas during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
31
Property damage
$131 million
Crop damage
None recorded
Events
92

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Low pressure aloft approached from the west and collided with moisture and instability. Thunderstorms developed in eastern Oklahoma during the afternoon, then became more numerous as they entered western Arkansas during the evening. The storms brought a few tornadoes and numerous hailstorms to Arkansas during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 8, 8:07 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 8, 8:07 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
907 PM CDT WED APR 8 2009

.UPDATE...
HAVE SENT OUT AN UPDATE. PULLED ALL POPS FOR TONIGHT...AND BETTER
ADJUSTED HOURLY GRIDS TO ACCOUNT FOR ONGOING TRENDS. OTHERWISE...
THINGS LOOK PRETTY GOOD. ALL UPDATES OUT.
&&

.PREV DISCUSSION... /ISSUED 627 PM CDT WED APR 8 2009/

AVIATION...
HIGH PRESSURE JUST TO THE NORTH OF THE AREA...AND WILL MOVE
SOUTHEAST ACROSS THE AREA TONIGHT. THIS WILL ALLOW WINDS TO SHIFT
TO THE SOUTHEAST AS THE HIGH MOVES EAST. WARM FRONT WILL MOVE
NORTH ACROSS THE STATE LATER TONIGHT AND BRING AN INCREASE IN
CLOUDS. MAIN PRECIPITATION WILL ACCOMPANY THE DRY LINE/COLD FRONT
THURSDAY AFTERNOON AND EVENING. DUE TO SOME QUESTIONS ABOUT
MOISTURE RETURN...HAVE ONLY INCLUDED A PROB30 WITH THIS TAF
ISSUANCE. BEST RAIN CHANCES WILL BE JUST AFTER THIS TAF PERIOD.
WINDS WILL ALSO BE AN ISSUE DURING THE DAY THURSDAY...AND MAY HAVE
TO INCREASE WINDS SPEEDS/GUSTS WITH LATER TAFS.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

57
Hazardous weather outlook, Apr 8, 4:00 AM CST, 19 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED APR 8 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED APR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE WILL CONTINUE MOVING EAST TODAY...AND WINDS WILL
BECOME MORE SOUTHERLY. TEMPERATURES WILL WARM AND MOISTURE WILL
BEGIN INCREASING ACROSS THE AREA.

THE NEXT STORM SYSTEM WILL MOVE ACROSS THE REGION THURSDAY WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS. THIS SYSTEM HAS THE POTENTIAL
TO BRING SOME SEVERE WEATHER TO THE MID SOUTH...WITH LARGE HAIL AND
DAMAGING WINDS AS THE MAIN CONCERN. ALSO...ISOLATED TORNADOES CANNOT
BE RULED OUT.

YET ANOTHER STORM SYSTEM WILL ARRIVE FROM THE SOUTHERN PLAINS LATE
IN THE WEEKEND. THIS SYSTEM ALSO HAS THE POTENTIAL TO BRING STRONG
STORMS TO THE STATE ALONG WITH LOCALLY HEAVY RAIN ON SUNDAY.

BOTH SYSTEMS WILL BE MONITORED CLOSELY IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

60

The radar

The Little Rock radar (KLZK), 71 km away, was scanning. The volume nearest the first event began at 05:20 UTC.

Open the radar archive at this moment

Event by event

55 hail, 32 thunderstorm wind, 4 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Prairie

When
April 8, 11:23 PM CST
Where
Prairie County, Des Arc
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.970, -91.500

Tornado, Polk

When
April 9, 6:34 PM CST to 6:41 PM CST
Where
Polk County, 3.76 mi WNW of Mountain Fork to 2.55 mi NNE of Mountain Fork
Rating
EF1
Path length
4.2 mi
Path width
800 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
34.647, -94.457

A tornado moved out of Le Flore County, Oklahoma, and entered Polk County, Arkansas, just north of where Oklahoma Highway 63 becomes Arkansas Highway 8 at the state line. A vacation home was destroyed and a 5th-wheel camping trailer was overturned. Hundreds of trees were knocked down in the Ouachita National Forest. Much of the track of the tornado through the forest was inaccessible by road, so aerial imagery from a flyover by the USDA Forest Service was used to determine this portion of the track.

Hail, Polk

When
April 9, 7:00 PM CST
Where
Polk County, 1 mi N of Mena
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.594, -94.230

Tornado, Polk

When
April 9, 7:02 PM CST to 7:17 PM CST
Where
Polk County, 0.43 mi SSW of Potter to 3.39 mi NNE of Ink
Rating
EF3
Path length
14.84 mi
Path width
1,075 yd
Deaths
3 direct, 0 indirect
Injuries
30 direct, 0 indirect
Property damage
$130 million
Reported by
NWS Storm Survey
Coordinates
34.544, -94.333

A tornado began to the west-southwest of Mena, then tracked through the northwest side of Mena. According to the Polk County Judge, 165 houses were destroyed, 701 houses had major damage, and more than 11,000 trees were blown down. The Polk County Courthouse, county jail, Mena City Hall, and the police and fire departments were damaged in downtown Mena, as were several businesses. Mena Middle School, also located downtown, was structurally damaged beyond repair. A nursing home was also damaged. Most of the city lost electricity. The tornado then tracked to the northeast, badly damaging several industrial buildings. There was considerable roof damage at Rich Mountain Community College, and lesser damage to the hospital. As the tornado continued to the northeast, a tractor dealership was destroyed. A number of rural residences and farms were damaged as the tornado moved out into rural Polk County. North of Ink, damage was noted along Polk 74 and Polk 71; these same areas had been damaged by a tornado on October 6, 2008. Three fatalities occurred on the northwest side of Mena. One was a woman at a Masonic Lodge, and the others were a man and woman at separate residences.

Hail, Polk

When
April 9, 7:02 PM CST
Where
Polk County, 2 mi SE of Mena
Measured
0.88 in hail
Reported by
Airplane Pilot
Coordinates
34.559, -94.205

Hail, Polk

When
April 9, 7:03 PM CST
Where
Polk County, 2 mi SW of Mena
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
34.559, -94.255

Apple sized hail fell in southwest Mena.

Hail, Johnson

When
April 9, 7:27 PM CST
Where
Johnson County, 5 mi N of Clarksville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.542, -93.470

Hail, Montgomery

When
April 9, 7:30 PM CST
Where
Montgomery County, Oden
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.620, -93.770

Thunderstorm Wind, Boone

When
April 9, 7:35 PM CST
Where
Boone County, Harrison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.230, -93.120

Tornado, Pike

When
April 9, 7:47 PM CST to 7:52 PM CST
Where
Pike County, 1.67 mi S of Grandfield to 1.89 mi S of New Hope
Rating
EF1
Path length
2.9 mi
Path width
525 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.196, -93.925

This tornado moved out of Howard County, and entered Pike County southwest of New Hope. Hundreds of trees were knocked down or snapped off in the forest, primarily on private timber company land.

Hail, Pike

When
April 9, 7:50 PM CST
Where
Pike County, Kirby
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.250, -93.630

Tornado, Pike

When
April 9, 7:53 PM CST to 7:57 PM CST
Where
Pike County, 2.18 mi SE of New Hope to 4.1 mi W of Daisy
Rating
EF1
Path length
2.97 mi
Path width
350 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.210, -93.850

Trees were knocked down, all of which were on private timber company land.

Thunderstorm Wind, Conway

When
April 9, 8:05 PM CST
Where
Conway County, 1.05 mi NE of Ada
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
35.110, -92.866

Trees were down on Ada Valley Road.

Thunderstorm Wind, Conway

When
April 9, 8:05 PM CST
Where
Conway County, Morrilton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.150, -92.750

Trees and power poles were down. Metal roofing was removed and a trailer was overturned in Morrilton.

Thunderstorm Wind, Garland

When
April 9, 8:10 PM CST
Where
Garland County, Crystal Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.520, -93.330

A tree was down on U.S. Highway 270 in Crystal Springs.

Thunderstorm Wind, Garland

When
April 9, 8:10 PM CST
Where
Garland County, 1 mi W of Crystal Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.520, -93.348

A tree was down on U.S. Highway 270 one mile west of Crystal Springs.

Thunderstorm Wind, Pope

When
April 9, 8:13 PM CST
Where
Pope County, Russellville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.280, -93.130

Thunderstorm Wind, Yell

When
April 9, 8:17 PM CST
Where
Yell County, Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.050, -93.380

Trees were down across the area.

Thunderstorm Wind, Montgomery

When
April 9, 8:20 PM CST
Where
Montgomery County, 3.5 mi N of Welsh
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
34.400, -93.460

A roof was blown off a house.

Thunderstorm Wind, Garland

When
April 9, 8:22 PM CST
Where
Garland County, 4.87 mi S of Meyers
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.400, -93.360

A roof was blown off a house.

Thunderstorm Wind, Garland

When
April 9, 8:22 PM CST
Where
Garland County, Hot Springs Village
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
34.670, -93.000

A communication tower was snapped in half in Hot Springs Village.

Hail, Garland

When
April 9, 8:27 PM CST
Where
Garland County, 4.87 mi S of Meyers
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.400, -93.360

Thunderstorm Wind, Perry

When
April 9, 8:30 PM CST
Where
Perry County, 2 mi W of Perry
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.050, -92.835

Trees were down across the area.

Hail, Garland

When
April 9, 8:31 PM CST
Where
Garland County, Pearcy
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.430, -93.280

Thunderstorm Wind, Van Buren

When
April 9, 8:35 PM CST
Where
Van Buren County, 2 mi W of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.580, -92.506

Large limbs broke off of trees in the area.

Thunderstorm Wind, Van Buren

When
April 9, 8:38 PM CST
Where
Van Buren County, Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.580, -92.470

Trees and power lines were down across Clinton.

Thunderstorm Wind, Van Buren

When
April 9, 8:43 PM CST
Where
Van Buren County, 2 mi N of Damascus
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
35.409, -92.420

Trees were down in the area. A roof was blown off a barn. Siding was damaged on a house.

Thunderstorm Wind, Faulkner

When
April 9, 8:45 PM CST
Where
Faulkner County, Guy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.320, -92.330

A large tree was down in a yard. Numerous large limbs were down.

Hail, Pulaski

When
April 9, 8:45 PM CST
Where
Pulaski County, 8 mi W of Pinnacle
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.820, -92.611

Hail, Faulkner

When
April 9, 8:45 PM CST
Where
Faulkner County, Guy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.320, -92.330

Hail, Pulaski

When
April 9, 8:50 PM CST
Where
Pulaski County, 3 mi NW of Geyer Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
34.731, -92.387

Thunderstorm Wind, Faulkner

When
April 9, 8:52 PM CST
Where
Faulkner County, Greenbrier
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
35.230, -92.400

Trees were down across the area.

Hail, Garland

When
April 9, 8:53 PM CST
Where
Garland County, Hot Spgs
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.500, -93.050

Hail, Pulaski

When
April 9, 8:55 PM CST
Where
Pulaski County, 10 mi W of Little Rock
Measured
0.75 in hail
Reported by
Public
Coordinates
34.730, -92.456

Hail, Hot Spring

When
April 9, 8:55 PM CST
Where
Hot Spring County, Diamondhead
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.430, -92.930

Funnel Cloud, Garland

When
April 9, 8:55 PM CST
Where
Garland County, 0.76 mi W of Diamondhead
Reported by
Law Enforcement
Coordinates
34.430, -92.963

Police officers observed a funnel cloud over the southwest part of Diamondhead.

Hail, Pulaski

When
April 9, 8:58 PM CST
Where
Pulaski County, Macon
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.920, -92.170

Hail, Fulton

When
April 9, 8:58 PM CST
Where
Fulton County, Gepp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.380, -92.100

Thunderstorm Wind, Stone

When
April 9, 9:00 PM CST
Where
Stone County, Mountain View
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
35.870, -92.120

One business had a section of its roof peeled back. A fence around a football field has a 12 foot section blown down. A roof was blown off a dugout at the baseball complex. Twelve trees in the area were blown down. A car dealership had minor damage to their awning.

Hail, Faulkner

When
April 9, 9:02 PM CST
Where
Faulkner County, Cato
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
34.930, -92.270

Thunderstorm Wind, Cleburne

When
April 9, 9:02 PM CST
Where
Cleburne County, 0.75 mi WNW of Shiloh
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
35.534, -92.142

A commercial boat dock was destroyed. A number of boats were under the debris and one boat flipped over in the water at Shiloh Marina.

Thunderstorm Wind, Cleburne

When
April 9, 9:02 PM CST
Where
Cleburne County, Heber Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
35.500, -92.030

A tree was down on a roof on Weddingford Road. A pine tree fell in front of a home on West Searcy. A tree was down on the roof of a carport on West Walnut. Several trees were down across the city.

Hail, Pulaski

When
April 9, 9:08 PM CST
Where
Pulaski County, Macon
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.920, -92.170

Hail, Pulaski

When
April 9, 9:09 PM CST
Where
Pulaski County, 2 mi N of Macon
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.949, -92.170

Thunderstorm Wind, White

When
April 9, 9:10 PM CST
Where
White County, El Paso
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.120, -92.080

A roof on a house was damaged in El Paso.

Hail, Pulaski

When
April 9, 9:12 PM CST
Where
Pulaski County, Jacksonville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.870, -92.100

Thunderstorm Wind, Izard

When
April 9, 9:13 PM CST
Where
Izard County, 3 mi S of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.127, -91.780

Trees were down across County Road 69. A house lost its shingles.

Thunderstorm Wind, Izard

When
April 9, 9:15 PM CST
Where
Izard County, Horseshoe Bend
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.220, -91.730

Tree limbs were down across the area.

Hail, Pulaski

When
April 9, 9:23 PM CST
Where
Pulaski County, (Lrf)little Rock Afb
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
34.920, -92.150

Hail, Hot Spring

When
April 9, 9:23 PM CST
Where
Hot Spring County, Jones Mill
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.430, -92.880

Hail, White

When
April 9, 9:24 PM CST
Where
White County, Beebe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.070, -91.900

Hail, Independence

When
April 9, 9:24 PM CST
Where
Independence County, Bethesda
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.780, -91.780

Thunderstorm Wind, Fulton

When
April 9, 9:25 PM CST
Where
Fulton County, 10 mi S of Mammoth Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.335, -91.480

A tree fell across U.S. Highway 63.

Hail, Saline

When
April 9, 9:25 PM CST
Where
Saline County, 5 mi NW of Haskell
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.551, -92.692

Thunderstorm Wind, Sharp

When
April 9, 9:26 PM CST
Where
Sharp County, 2 mi S of Ash Flat
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.191, -91.600

Two houses were damaged in the area.

Hail, Saline

When
April 9, 9:28 PM CST
Where
Saline County, Haskell
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.500, -92.630

Hail, Van Buren

When
April 9, 9:30 PM CST
Where
Van Buren County, Southside
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.420, -92.400

Hail, Saline

When
April 9, 9:30 PM CST
Where
Saline County, 5 mi NW of Haskell
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.551, -92.692

Hail, Saline

When
April 9, 9:31 PM CST
Where
Saline County, Bryant
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.600, -92.480

Hail, Independence

When
April 9, 9:31 PM CST
Where
Independence County, Mc Hue
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.680, -91.670

Hail, Saline

When
April 9, 9:32 PM CST
Where
Saline County, Bryant
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.600, -92.480

Hail, Sharp

When
April 9, 9:34 PM CST
Where
Sharp County, 6 mi W of Cave City
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.940, -91.647

Hail, Saline

When
April 9, 9:34 PM CST
Where
Saline County, 1 mi S of Benton
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.556, -92.580

Hail, Saline

When
April 9, 9:34 PM CST
Where
Saline County, 5 mi S of Benton
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.498, -92.580

Thunderstorm Wind, Independence

When
April 9, 9:35 PM CST
Where
Independence County, Batesville
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
35.770, -91.650

Thunderstorm Wind, White

When
April 9, 9:35 PM CST
Where
White County, Mc Rae
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.120, -91.820

Many power lines were down. At least one house was damaged.

Hail, Independence

When
April 9, 9:35 PM CST
Where
Independence County, Batesville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.770, -91.650

Hail, Hot Spring

When
April 9, 9:38 PM CST
Where
Hot Spring County, Glen Rose
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
34.460, -92.730

Hail, Saline

When
April 9, 9:39 PM CST
Where
Saline County, Benton
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.570, -92.580

Hail, Saline

When
April 9, 9:40 PM CST
Where
Saline County, Haskell
Measured
1.5 in hail
Reported by
Public
Coordinates
34.500, -92.630

Hail, Independence

When
April 9, 9:40 PM CST
Where
Independence County, Sulphur Rock
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.750, -91.500

Hail, Saline

When
April 9, 9:43 PM CST
Where
Saline County, Sardis
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.530, -92.400

Hail, Saline

When
April 9, 9:44 PM CST
Where
Saline County, Alexander
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.620, -92.440

Hail, Saline

When
April 9, 9:44 PM CST
Where
Saline County, Sardis
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.530, -92.400

Hail, Independence

When
April 9, 9:45 PM CST
Where
Independence County, Newark
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.700, -91.450

Hail, Pulaski

When
April 9, 9:45 PM CST
Where
Pulaski County, Mabelvale
Measured
1.75 in hail
Reported by
Public
Coordinates
34.650, -92.380

Thunderstorm Wind, Independence

When
April 9, 9:45 PM CST
Where
Independence County, 0.58 mi N of Cushman Jct to 1.52 mi E of Batesville
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
35.778, -91.682

A tree was down at the corner of 8th and Main Street. A large oak tree was uprooted at a cemetery damaging several headstones. Another tree was down on U.S. Highway 167 near Main Street. Another one had to be cut from across Arkansas Highway 106 on Ruddell Hill. A large cedar tree was uprooted at Boswell St. A large plate glass window was blown out of an antique store on Main St. A large oak tree fell across two vehicles and a porch on Franklin St.

Hail, Saline

When
April 9, 9:47 PM CST
Where
Saline County, Sardis
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.530, -92.400

Hail, Hot Spring

When
April 9, 9:48 PM CST
Where
Hot Spring County, Glen Rose
Measured
2 in hail
Reported by
Public
Coordinates
34.460, -92.730

Hail, Independence

When
April 9, 9:48 PM CST
Where
Independence County, Newark
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.700, -91.450

Thunderstorm Wind, White

When
April 9, 9:50 PM CST
Where
White County, Bradford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
35.420, -91.470

A tree was down on Steed Road.

Hail, Sharp

When
April 9, 9:50 PM CST
Where
Sharp County, Williford
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.250, -91.350

Hail, Saline

When
April 9, 9:50 PM CST
Where
Saline County, 6 mi SE of Bauxite
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.489, -92.425

Thunderstorm Wind, Pulaski

When
April 9, 9:50 PM CST
Where
Pulaski County, Maumelle
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
34.870, -92.400

Trees were down over several parts of town. Limbs were severed and roofs were damaged. A vehicle and home were damaged when a pine tree fell over. Several fences in the area were damaged.

Hail, Pulaski

When
April 9, 9:52 PM CST
Where
Pulaski County, Prothro Jct
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.770, -92.200

Hail, Saline

When
April 9, 9:54 PM CST
Where
Saline County, East End
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.550, -92.350

Hail, Pulaski

When
April 9, 9:56 PM CST
Where
Pulaski County, 2 mi SW of Sweet Home
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.660, -92.255

Hail, Saline

When
April 9, 10:02 PM CST
Where
Saline County, Shaw
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
34.500, -92.530

Thunderstorm Wind, Drew

When
April 9, 10:19 PM CST
Where
Drew County, 2.6 mi WSW of Mount Tabor
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
33.700, -91.658

A mobile home was overturned, injuring one person, and another mobile home was damaged. Approximately 15 large trees were blown down.

Thunderstorm Wind, Drew

When
April 9, 10:21 PM CST
Where
Drew County, Tillar
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.700, -91.450

Trees were down across the area.

Thunderstorm Wind, Desha

When
April 9, 10:34 PM CST
Where
Desha County, 1 mi S of Watson
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
33.886, -91.250

A large shed shifted on its foundation. A metal roof on a house sustained damage.

Hail, Prairie

When
April 9, 10:34 PM CST
Where
Prairie County, Des Arc
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.970, -91.500

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Polk2009-04-0961MalePermanent HomeDirect
Tornado, Polk2009-04-0967FemalePermanent HomeDirect
Tornado, Polk2009-04-0984FemalePermanent StructureDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyThe tornado archive for Arkansas, 2009Warnings in Arkansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157790, 154301, 157789, 154302, 157788, 157786, 157783, 157780, 157728, 154303, 157779, 154304, 157650, 164967, 157726, 157727, 157696, 157695, 157724, 157682, 164970, 157778, 157652, 157776, 157723, 157681, 157647, 157651, 157772, 157774, 157771, 157697, 157769, 157767, 157768, 163220, 157761, 157765, 158155, 157760, and more.